GLOVERSVILLE – City police officers have only been carrying narcan – which can reverse an opioid overdose – for about two weeks, but they have already had to administer the drug, Police Chief Donald VanDeusen said.
Speaking at Tuesday’s Common Council meeting, VanDeusen said officers had to administer the drug to a man earlier that day.
“There is a chance that without the early intervention that came last night, this is an individual that may have passed,” VanDeusen said. “So far the program is a success in a short period of time.”
VanDeusen said officers responded to a residence due to a report of an unconscious person. Officers found an unresponsive 33-year-old man inside the home, he said.
“He had just returned home and collapsed minutes after coming home,” VanDeusen said. “He was described as being purple or blue at the time the officers encountered him.”
VanDeusen said two shots of the drug were able to bring the man back to full consciousness. The man was subsequently treated by Ambulance Service of Fulton County personnel.
“We’re happy we’re able to [administer narcan.] Even though we have EMS from the ambulance service and fire department, we’re sometimes the first ones there. So it’s nice to be able to take immediate action,” VanDeusen said.
In June 2014, Gov. Andrew Cuomo signed into law legislation that makes the anti-overdose drug naloxone, known commercially as narcan, available to police and other first responders in the state. The drug can prevent overdose deaths related to the use of opiates, including heroin, hydrocodone and oxycodone.
According to the U.S. National Library of Medicine’s Medline Plus, naloxone can be given through an injection or by using a nasal spray. It works by blocking the effects of opiates to relieve dangerous symptoms caused by high levels of opiates in the blood.
Naloxone is also given to people after surgery to reverse the effects of opiates given during surgery. The drug also can be used to decrease opiate effects on newborns.
The department instituted the narcan program Jan 27.
“With recent training and certification in the use of naloxone the officers were able to recognize the signs of a possible opioid overdose, the officers began departmental protocol and administered a dose of naloxone to the subject,” VanDeusen said in a news release. “Within moments the subject became responsive to the point they were able to communicate with officers and responding EMS.”